Montana, 2017Wildfire in Montana, September 1 to 5, 2017
September 1 to 5, 2017 · NWS GGW · 1 event in 1 county or zone
Persistent dry conditions contributed to the start of a wildfire on the morning of the 1st on the Charles M Russell National Wildlife Refuge in Valley County near Fort Peck Lake. The fire was brought under control by the afternoon of the 5th after burning 1,261 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent dry conditions contributed to the start of a wildfire on the morning of the 1st on the Charles M Russell National Wildlife Refuge in Valley County near Fort Peck Lake. The fire was brought under control by the afternoon of the 5th after burning 1,261 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 1, 2:35 AM MST, 3 hours 25 minutes earlier.
Area forecast discussion, Sep 1, 2:35 AM MST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
335 AM MDT Fri Sep 1 2017
.SHORT TERM...for northeast Montana...today through Sat...
Cold front/dry line continues its slow march toward the North
Dakota border early this morning. Dew points are dropping behind
the front, but with higher humidity to the east, a few showers are
still possible. Dew points expected to rebound slightly today
with a secondary front dropping south from Canada, cutting off the
drier westerlies through early afternoon. Canadian high pressure
behind this secondary front will also bring cooler temperatures
and generally lighter winds for today. With the higher RH and
light winds, fire weather concerns are limited to the continued
dry fuels.
High pressure moves east into the Dakotas on Saturday with upper
ridge rebounding into the northern Rockies. Temperatures will also
be rebounding back toward 90 degrees. Ebert
.LONG TERM...Sat night through Fri...
The long term forecast period, beginning Saturday night mainly
keeps an extremely dry NW flow aloft over the northern high
plains region, supported by a strong ridge of high pressure across
the inter-mountain west and the western CONUS.
Model consensus shows virtually no chance at all for any
precipitation whatsoever, except for a slight chance of a passing
rain shower or sprinkle Monday morning, riding along a cold front.
That's it. This seems to be the only part of the forecast to add
any skill to: Cold front, sprinkles, and possible gusty north
winds for Monday.
The relief of cooler temperatures will prevail over NE Montana
through the first half of next week before warmer temperatures
return from the west again on the rebuilding ridge of high
pressure through the latter part of the week.
Bmickelson
&&
.AVIATION...
FLIGHT CATEGORY: Mostly VFR, aside from some MVFR at KGGW this
morning.
SYNOPSIS: NW flow aloft and a building ridge of surface high
pressure will keep all storms away from all TAF sites through this
weekend.
SMOKE: Smoke from various wildfires in western Montana will linger
in the area this morning. KGGW may drop down to 6SM. On a more
consistent NW wind later today, expect most of that smoke to
disperse.
WINDS: Light an variable winds early this morning will become
better organized from the north and northwest later this morning
through most of the day up to 15 kts, before becoming light and
variable again tonight.
BMickelson
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
weather.gov/glasgow
Hazardous weather outlook, Aug 31, 1:43 PM MST, 16 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
243 PM MDT Thu Aug 31 2017
MTZ016>027-059>062-010800-
Central and Southeast Phillips-Central and Southern Valley-
Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-
Richland-Dawson-Prairie-Wibaux-Northern Phillips-
Southwest Phillips-Northern Valley-Eastern Roosevelt-
243 PM MDT Thu Aug 31 2017
This Hazardous Weather Outlook is for portions of northeast
Montana.
.DAY ONE...This Afternoon and Tonight
A segmented Red Flag Warning remains in effect for Northeast
Montana through this evening for dry thunderstorms, low relative
humidity, and a gusty winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
Wildfire, Central and Southern Valley
- When
- September 1, 6:00 AM MST to September 5, 4:00 PM MST
- Where
- Central and Southern Valley forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
A grass/understory wildfire started on the morning of the 1st on the Charles M Russell National Wildlife Refuge in Valley County near Fort Peck Lake, on 329 Road. The fire burned 1,261 acres, but burned on a peninsula and out into Fort Peck Lake. The fire was brought under control by the afternoon of the 5th.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in California, September 1, 20176 deaths · 2 events
- Flash Flooding and Hail in North Carolina, September 1, 2017$12 million · 2.75 in hail · 22 events
- Flash Flooding and Heavy Rain in Tennessee, September 1 to 2, 2017$275,000 · 16 events
- Flash Flood and Flood in Kentucky, September 1 to 5, 2017$350,000 · 2 events
- Wildfire in California, September 1 to 15, 20176 injured · 1 event
- Damaging Winds and Lightning Strikes in Florida, September 1, 20171 injured · $51,000 · 52 kt wind · 4 events
- Flash Flooding in Kentucky, September 1, 2017$50,000 · 11 events
- Wildfire in California, September 1 to 24, 20175 injured · 1 event
- Hail and Damaging Winds in Florida, September 1, 2017$2,000 · 52 kt wind · 17 events
- High Surf in Hawaii, September 1 to 3, 201717 events
- Drought in South Dakota, September 1 to 30, 201716 events
- Drought in Montana, September 1 to 30, 201715 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719347.